Alert archive / Montana / Tornado Warnings in 1997
Tornado Warning 1, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 5, 1997, 8:00 PM MDT for Wheatland County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1997, 8:00 PM MDT (02:00 UTC)
- Expired
- Jun 5, 1997, 8:35 PM MDT
- In force
- 35 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Wheatland County, MT
The radar
The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 8:08 PM MDT | Tornado F0 | Judith Gap, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 060201 TORBIL MTC107-060235- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 800 PM MDT THU JUN 5 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 835 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL MONTANA ...NORTHEASTERN WHEATLAND COUNTY AT 759 PM MDT...BILLINGS DOPPLER RADAR INDICATED A TORNADO 7 MILES NORTHEAST OF HARLOWTON MOVING NORTHEAST AT 10 MILES AN HOUR. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. SCARLETT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:08 PM MDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jun 5, 2:08 PM MDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 200 PM MDT THU JUN 05 1997 RAMSDIS SHOWING AREA OF OUTFLOW FROM EARLY STORMS THIS MORNING INTERACTING WITH CONVERGENCE LINE ALONG EAST SLOPES...STORMS BEGINNING TO DEVELOP OVER CENTRAL PORTIONS OF STATE. STORMS ALSO BEGINNING TO DEVELOP OVER SC PORTIONS OF BIL CWA. DEWPOINTS IN 50S ACROSS THE STATE WITH SIGNIFICANT WARMING OCCURRING OVER E PORTIONS WHERE CLOUD COVER IS MINIMAL. TROUGH OF LOW PRESSURE HOLDING OVER CENTRAL PORTIONS OF STATE AND MODELS PROGG TROUGH TO STAY FAIRLY STATIONARY/WAFFLE NEXT 24-48HRS KEEPING CHANCE OF SVR IN FCST FOR FRIDAY. SOUNDINGS ALSO CONTINUE TO SHOW AIR MASS DESTABLIZING WITH 1730Z SATELLITE SOUNDING SHOWING LIS OF -4...EXPECT THIS TO CONTINUE THRU THE EVENING HOURS AS MAXIMUM HEATING IS REACHED. TEMPS HOWEVER WILL BE SLIGHTLY COOLER AS A RESULT OF OUTFLOW FROM EARLIER STORMS MOVES ACROSS THE AREA AND AS STORMS KICK IN EXPECT OUTFLOW FROM DEVELOPING STORMS TO COOL FURTHER. RIVERS CONTINUE TO RUN FULL IN SC MT WITH LVM NOW AT RECORD LEVELS... FLOOD WARNINGS/WATCH/ADVISORIES HAVE BEEN EXTENDED THROUGH THE WEEKEND AND EXPECTED THUNDERSTORMS OVER THE W PORTION OF CWA TO INCREASE FLOWS EVEN FURTHER OVER NEXT 24HRS. UPDATED FLS SENT OUT AT 1PM THIS AFTN. TEMPS TO BE FAIRLY SIMILAR FOR FRIDAY AS SYSTEM WAFFLES AS PER ABOVE. SPRINGER BIL TB 055/080 055/083 057 544342 LVM .. 053/080 053/082 ... 545353 HDN .. 052/082 055/085 ... 544342 MLS .. 059/084 062/088 ... 542232 4BQ .. 054/083 058/088 ... 542232 BHK .. 056/080 058/084 ... 542232 SHR TB 051/078 053/081 055 544342
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:20 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 65 min |
| Jun 5, 7:26 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 64 min |
| Jun 5, 8:11 PM MDT | Flash Flood Warning | BYZ | Sweet Grass | 4 hr |
| Jun 5, 8:16 PM MDT | Flash Flood Warning | BYZ | Wheatland | 3 hr |
| Jun 5, 8:18 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 62 min |
| Jun 5, 8:28 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 62 min |
| Jun 5, 8:45 PM MDT | Tornado Warning | BYZ | Musselshell | 35 min |
| Jun 5, 9:23 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 62 min |
| Jun 5, 9:34 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 61 min |
| Jun 5, 10:25 PM MDT | Flash Flood Warning | BYZ | Sweet Grass, Wheatland | 4 hr |
| Jun 5, 10:32 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 33 min |
| Jun 5, 10:50 PM MDT | Flash Flood Warning | BYZ | Musselshell | 4 hr |
| Jun 5, 11:10 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 65 min |
| Jun 6, 12:03 AM MDT | Flash Flood Warning | BYZ | Musselshell, Yellowstone | 117 min |
| Jun 6, 12:53 AM MDT | Flash Flood Warning | BYZ | Rosebud | 117 min |
| Jun 6, 5:08 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 62 min |
Nearby
Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.